Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 150, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2020, 7:56 PM CDT for Anderson County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 19, 2020, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
615
WUUS53 KTOP 200056
SVRTOP
KSC003-200145-
/O.NEW.KTOP.SV.W.0150.200720T0056Z-200720T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
756 PM CDT Sun Jul 19 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Anderson County in east central Kansas...
* Until 845 PM CDT.
* At 755 PM CDT, a severe thunderstorm was located near Colony,
moving east southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Colony, Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9552 3815 9533 3816 9508 3804 9508
3804 9550
TIME...MOT...LOC 0055Z 291DEG 7KT 3812 9538
HAIL...0.75IN
WIND...60MPH
$$
JP2 follow-up statements
181
WWUS53 KTOP 200112
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
812 PM CDT Sun Jul 19 2020
KSC003-200145-
/O.CON.KTOP.SV.W.0150.000000T0000Z-200720T0145Z/
Anderson-
812 PM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN ANDERSON COUNTY...
At 811 PM CDT, a severe thunderstorm was located near Lone Elm,
moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Colony, Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9545 3815 9533 3816 9508 3804 9508
3804 9543
TIME...MOT...LOC 0111Z 289DEG 18KT 3808 9528
HAIL...0.75IN
WIND...60MPH
$$
JP759
WWUS53 KTOP 200142
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
842 PM CDT Sun Jul 19 2020
KSC003-200151-
/O.EXP.KTOP.SV.W.0150.000000T0000Z-200720T0145Z/
Anderson-
842 PM CDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ANDERSON COUNTY WILL
EXPIRE AT 845 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3813 9545 3815 9533 3816 9508 3804 9508
3804 9543
TIME...MOT...LOC 0141Z 291DEG 7KT 3806 9522
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:43 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 19, 3:43 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 343 PM CDT Sun Jul 19 2020 .SHORT TERM...(This evening through Monday) Issued at 342 PM CDT Sun Jul 19 2020 Currently, the upper air patter continues to feature the main belt of the Westerlies well north of the area around the Canadian border. As shortwave energy continues to lift into the northwestern Great Lakes region, the associated weak surface cold front has settled across the forecast area. This boundary is fairly hard to analyze but it is roughly from just north of Kansas City trailing just north of Manhattan and then points west into north Central Kansas. This boundary is expected to continue to be the focal point for any storms to develop off of this afternoon with favored areas generally from Topeka and points east with the best overall - but still weak - convergence as well as higher theta-e airmass with higher mixing ratios generally above 15 g/kg. Overall, dewpoints are slightly lower than yesterday with some areas being impacted by old outflow boundaries from overnight convection that moved into the area. Also, lower dewpoints reside on the north side of this frontal boundary across the area. As a result, heat indicies across the area are now in the upper 80s to upper 90s. Still very uncomfortable but some relief from the oppressive heat. Winds remain light, so still exercise caution when working or playing outdoors. As hinted at before, storms should still develop this afternoon generally through 6 or 7 pm from Topeka and points east then down into areas of east Central KS into the Emporia area. While severe storms are not all that likely, there could be one or two develop with downburst winds being a concern before storms develop off of the outflows and propagate east of the area before dark. Overnight, isentropic ascent should increase as night falls and a LLJ develops over western KS. As storms grow upscale, veering of the LLJ should favor advection into the forecast area. Slow storm motions and backbuilding suggests that heavy rain would be possible. Not entirely sure about overall coverage though if the LLJ does progressively veer sooner than expected, so not going with a broad brush Flood Watch for now. Still coordinated with WPC and the slight area was not upgraded to a Moderate area for flash flooding concerns. Still would not rule out a flash flood warning or two may be needed tonight with some locally high rainfall amounts. Antecedent conditions also precluded any enhanced flood concerns at this time. Favored areas remain along the weak boundary extending from area just east of Concordia into east Central KS where some of the highest amounts may be possible. .LONG TERM...(Monday night through Sunday) Issued at 342 PM CDT Sun Jul 19 2020 Into the day on Monday, showers and storms should tend to weaken and partial clearing could take place into part of the afternoon. Right now the a similar pattern appears to be the likely scenario with no significant change in the synoptic pattern. One enhancement that would favor later afternoon storm development and continue to at least part of the overnight period is that slight amplification of the upper level energy north of the area may allow for a subtle shortwave to translate into the area which would foster ascent and help encourage storm development along with increasing instability across much of northeastern and east central KS. A LLJ along with isentropic ascent into the overnight period would help support more widespread and heavy rainfall potential once again into the overnight period. Moisture flux trajectories look to favor mass flux into the east Central KS counties. This would add to overnight totals from tonight. At this point the exact amounts are unknown but the general 48 hour total could be up to around 5 inches or more over some of these east central areas. Therefore, expect that some minor to moderate river flooding could take place and locally high amounts would lead to potential flash flood warnings as the main hazards. Afternoon storms could certain pose a similar downburst wind risk as well. For the rest of the week, the upper pattern begins to amplify with a ridge becoming more pronounced over the central Plains and heat returning into the upcoming weekend once again with heat index values topping out around 100 at this point. Periods of showers and storms appear possible but low chance due to minor perturbations along the right flank of the ridge which could impact at least portions of the area. A dirty ridge should be the story regardless, as monsoonal moisture trajectory remain into the general regional area. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1235 PM CDT Sun Jul 19 2020 Bottom line is uncertainty remains with this overall forecast. Best guess right now for any storms formation would be in the vicinity of the KTOP/KFOE terminals as soon as mid afternoon. The best convergence is east of the KMHK terminal, so that is on of the main reasons for an eastward focus area. Later, shower and storm development appears to be increasing in confidence during the overnight period with the stalled frontal boundary essentially remaining near the terminals. Into the overnight period, more widespread showers and storms could be supported, so have increasing intensity with potentially heavy rain. Not expecting overall low CIG/VIS restrictions, but this could need refining with heavier rain. Overall, the wind appears to remain generally below 10kts but an strong wind gust or two this afternoon with any storm wouldn't be ruled out. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...Drake
Hazardous weather outlook, Jul 19, 3:46 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Sun Jul 19 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-202100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Sun Jul 19 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There may be a few strong to severe thunderstorms this afternoon and Tonight. The main hazard will be damaging wind gusts this afternoon with the focus changing to heavy rainfall overnight. Localized flooding may be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong to severe thunderstorms will be possible again on Monday afternoon and possibly on Tuesday. The main hazards will be damaging winds once again in the afternoon with heavy rainfall into the overnight period on Monday which may lead to localized flooding once again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 19, 6:13 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Topeka KS 613 PM CDT Sun Jul 19 2020 KSZ054-200000- Lyon- 613 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL 700 PM CDT... At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Olpe, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Lyon County. This includes Kansas Turnpike between mile markers 116 and 123. LAT...LON 3817 9636 3834 9636 3838 9627 3817 9617 TIME...MOT...LOC 2313Z 249DEG 7KT 3820 9640 JP
Special weather statement, Jul 19, 6:51 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Topeka KS 651 PM CDT Sun Jul 19 2020 KSZ058-200030- Coffey- 651 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 730 PM CDT... At 650 PM CDT, Doppler radar was tracking a strong thunderstorm over Burlington, moving northeast at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Burlington, New Strawn and John Redmond Reservoir. LAT...LON 3807 9574 3823 9586 3833 9567 3814 9554 TIME...MOT...LOC 2350Z 238DEG 9KT 3820 9572 JP
Special weather statement, Jul 19, 7:08 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
708 PM CDT Sun Jul 19 2020
KSZ058-059-200045-
Coffey-Anderson-
708 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
NORTHEASTERN COFFEY COUNTIES UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Burlington, moving northeast at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Westphalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3832 9568 3839 9550 3839 9548 3815 9542
3814 9555
TIME...MOT...LOC 0007Z 244DEG 14KT 3822 9564
JP/CPSpecial weather statement, Jul 19, 7:35 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
735 PM CDT Sun Jul 19 2020
KSZ058-200115-
Coffey-
735 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY COUNTY UNTIL
815 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Hartford, moving northeast at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lebo.
This includes Interstate 35 between mile markers 148 and 151.
LAT...LON 3823 9589 3832 9595 3838 9595 3843 9588
3843 9580 3832 9572
TIME...MOT...LOC 0035Z 236DEG 8KT 3833 9588Special weather statement, Jul 19, 7:48 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Topeka KS 748 PM CDT Sun Jul 19 2020 KSZ054-200115- Lyon- 748 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 815 PM CDT... At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near Emporia, moving east at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Emporia. This includes the following highways... Interstate 35 between mile markers 128 and 138. Kansas Turnpike between mile markers 124 and 135. LAT...LON 3839 9632 3854 9621 3845 9600 3830 9613 TIME...MOT...LOC 0048Z 291DEG 8KT 3843 9619 JP
Special weather statement, Jul 19, 7:52 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
752 PM CDT Sun Jul 19 2020
KSZ059-200115-
Anderson-
752 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANDERSON COUNTY UNTIL
815 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, moving east at 10 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Colony, Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3813 9552 3815 9533 3816 9508 3804 9508
3804 9550
TIME...MOT...LOC 0052Z 291DEG 7KT 3812 9539
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:08 PM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jul 19, 7:35 PM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jul 19, 7:48 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jul 19, 7:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jul 19, 7:58 PM CDT | Areal Flood Advisory | TOP | Anderson | 92 min |
| Jul 19, 8:35 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Jul 19, 8:57 PM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 19, 9:02 PM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jul 19, 9:19 PM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| Jul 19, 9:24 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Jul 19, 11:31 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Jul 19, 11:58 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Jul 20, 12:18 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jul 20, 12:43 AM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jul 20, 12:50 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Jul 20, 1:15 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 20, 1:22 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Jul 20, 2:02 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Jul 20, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 30 min |
| Jul 20, 2:50 AM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Jul 20, 2:52 AM CDT | Special Weather Statement | TOP | Nemaha | 23 min |
| Jul 20, 3:44 AM CDT | Special Weather Statement | TOP | Republic | 61 min |
| Jul 20, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Jul 20, 6:13 AM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 32 min |
| Jul 20, 6:20 AM CDT | Areal Flood Advisory | TOP | Brown, Marshall, Nemaha | 3 hr |
| Jul 20, 6:25 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Jul 20, 6:46 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 29 min |
| Jul 20, 6:49 AM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jul 20, 7:12 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 63 min |
| Jul 20, 7:38 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Lyon, Osage | 67 min |
| Jul 20, 9:17 AM CDT | Special Weather Statement | TOP | Osage | 43 min |
| Jul 20, 10:54 AM CDT | River Flood Warning | TOP | Nemaha | 9 hr |
| Jul 20, 11:53 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.